The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
A Fluoroquinolone Alert for Travelers with Type II Diabetes
by Michele Barry, MD
Synopsis: The July 2003 edition of the Canadian Adverse Reaction Newsletter had received spontaneous reports of hypoglycemia (9) and hyperglycemia (7) associated with use of the fluoroquinolone, gatifloxacin (Tequin).
Source: Med Lett Drugs Ther. 2003;45(1162):64.
A study of various quinolone agents has been shown in rats to increase insulin release from pancreatic islet cells.1 Several cases of severe hypoglycemia associated with gatifloxacin use have been published. In 1 report, severe hypoglycemia in 3 elderly patients was refractory to IV dextrose.2 Most of the patients in these reports have experienced hypoglycemia as seen in type 2 diabetics while taking oral hypoglycemic agents. No pharmacokinetic interactions between gatifloxacin and oral hypoglycemic agents have been reported. Of interest, 2 elderly patients with no history of diabetes died from hypoglycemia while receiving gatifloxacin. The cause of their hypoglycemia was unknown.
Of all the fluoroquinolones in current usage, gatifloxacin has had the most adverse reports with respect to alterations in glucose metabolism. A study of gatifloxacin’s effect on glucose metabolism in patients with type 2 diabetes, who were not taking oral hypoglycemics, showed a modest reduction of blood glucose levels and elevations of insulin levels in the first 6 hours after a single dose.3 Perhaps we need to warn our type 2 diabetics taking fluoroquinolones, especially gatifloxacin (Tequin) for travelers’ diarrhea, to watch their glucose levels more carefully for hypoglycemia. Often appetites are reduced with a traveler’s diarrheal illness leading to an even higher predisposition to hypoglycemia.
And Another Reminder of Potential Fluoroquinolone Toxicity in Travelers
A 60-year-old woman was traveling to Nepal when she was diagnosed as having dermatomal herpes zoster. She was prescribed acyclovir tablets, acyclovir cream, cetirizine, and sparfloxacin. She subsequently developed a phototoxic reaction with severe "sunburn" blistering and bullae formation in sun-exposed areas. Her trip was canceled and she was started on corticosteroids.4
Sparfloxacin is a fluoroquinolone known to have significant phototoxic potential. Despite having been removed from markets in the west, it is freely available in South Asia. Clearly this traveler received over-treatment for her case of shingles since prophylactic antibiotics are not indicated. Cave and colleagues emphasize how inappropriate antibiotic treatment is common in developing countries. In a study they quote from India, drug use was unnecessary in 47% of the prescriptions and hazardous in 11%.5 Travelers to South Asia should be advised about prescribing habits in the region. In a review of quinolones and side-effects levofloxacin has had the lowest rate of phototoxicity.6
Dr. Barry is Professor of Medicine; Co-Director, Tropical Medicine and International Travelers’ Clinic, Yale University School of Medicine.
1. Maeda N, et al. Increase in insulin release from rat pancreatic islets by quinolone antibiotics. Br J Pharmacol. 1996;117:372-376.
2. Menzies DJ, et al. Severe and persistent hypoglycemia due to gatifloxacin interaction with oral hypoglycemic agents. Am J Med. 2002;113:232-234.
3. Gajjar DA, et al. Effect of multiple-dose gatifloxacin or ciprofloxacin on glucose homeostasis and insulin production in patients with noninsulin-dependent diabetes mellitus maintained with diet and exercise. Pharmacotherapy. 2000;20(6 Pt 2) suppl:76S-86S.
4. Cave W, et al. Irrational prescribing in South Asia: A case of fluoroquinolone-associated phototoxicity. J Travel Med. 2003;10:290-292.
5. Phakde AR. The quality of prescribing in an Indian district. Nat Med J India. 1996;9(2):60-65.
6. Rubenstein E. History of quinolones and their side effects. Chemotherapy. 2001;47(Suppl 3):3-8.